Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published, your email address is available to anyone on the internet, including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

Has anyone ever went cold turkey off from opiates ?

Just wondering, there is pros and cons against it or for it.

Hope we get some responses, Tapering seems so hard,

Take care and God bless

advertisement
1

Comments

  • dilaurodilauro ConnecticutPosts: 11,633

    Mike,

    My physiatrist is all against going cold turkey. She said there are just too many different body changes going on, and depending on how long you were on opioids, the more difficult the task.

    We've always gone the conservative slow route, like the messages I have sent you about this

    Besides the medical concerns everyon'es make up has some role to play in this. There are people that can go only cold turkey from whatever they are using, alcohol, tobacco, opioids I tried tapering of tobacco so many times, finally I just picked up the pack and throw it away. None since that day

    But going cold turkey or not, even tapering from opioids can be hard. Always drunk tons of water during the process.

    Mike, also if you are thinking about doing this, makes sure you have a least one friend you can count at almost any time. There are times you might want to talk to your doctor, but there are not in, but you friend is. That type of friend can be someone who be there when you need them or a friend who will help you blow your nose, wipe you eyes and get you a cold glass of water.

    Ron DiLauro Veritas-Health Forums Manager
    I am not a medical professional. I comment on personal experiences
    You can email me at: [email protected]
  • MikethepikeMMikethepike MIchiganPosts: 362

    Ron you're always so helpful. I've tried on my own to taper but it is very hard to.

    As for cold turkey it would seem so impossible to me, but. I would love to hear from someone that has done it.

    Also how they did it. I was thinking since. I've been on them 4 years if that was some of my problems with stiffness.

    Thanks again take care and. God. Bless

  • advertisement
  • Mike - Early on in my pain management I would go cold turkey for about a week or two to make sure I could stop when I could stop taking my meds when I wanted to, biggest problem with that, not being able to function due to what DDD, herniated discs, spondothesis and retro spondothesis, additionally it showed how uneducated I was to PM. Tapering is very hard, but for your health’s & body sake it is the best & safest route. Depending on your dosage of medications it is a 5-7 month process when done properly and you may still have withdrawal symptoms. Talk to your doc I’m sure he will help.

    Michael

  • To be blunt

    Do it under a doctors supervision

    No one is strong enough for that hellacious journey

    William Garza
    Spine-Health Mod
    erator

    Welcome to Spine-Health

  • MikethepikeMMikethepike MIchiganPosts: 362

    My dr. Prescribed me 20 mg. Of oxycodone for the times. I need extra pain relief, such as, going to a funeral,

    Going out fishing on the pontoon, going to the casino, and other more active situations. Then. I take Norco 10/325 for

    Day to day pain. I have been keeping it to 60 mg. Total per day. I have just recently quit taking the oxycodone a week

    Ago, I can feel the adjustment already. I have been at 40 and 50 mg. A day. My goal is to be at 20mg. A day by Christmas.

    I don't know if. I can do it. I have 2 one day casino trips coming up before. Christmas.

    Take care. God. Bless all of us in pain.

  • advertisement
  • Mike, Over the years I have tapered off narcotics a few times. If you taper slow enough, the withdrawals shouldn't be too bad. For me, each time I made a small drop in meds, it would take a couple of days for my body to adjust but it wasn't anything crazy. Then after a couple of adjustments, you get used to how it's going to feel. And my doctor would let me adjust back up now and then if I was having a particularly difficult time and then I would try again and be successful. I remember being really scared about getting down to nothing but I had very little withdrawals by that time. After a couple of days, I was feeing pretty good. Nothing like I thought. Two things that helped me get thru were Clonidine to keep blood pressure down and Hydroxyzine that helped me sleep. The worst thing was being on meds so long, I had forgotten how bad the pain really was! So unless you are just taking a drug holiday for tolerance or something, I would have a plan as to what you are going to do to control the pain at that point. Is the Doctor suggesting this taper or is this just something you feel you need to do? I would absolutely never suggest anyone go cold turkey. It just isn't necessary or safe in my opinion. Good Luck!

    Cindy

  • I take my prescription as prescribed and guess what? I can still find myself in withdrawal. I have been taking something from another maker since my pill # went from 4 to 5 per day I guess the potency has a variation. I'll mention this to my pain doctor the next time I see him. After the heart attack, withdrawal is not something to DIY.

    Diagnosis: Thoracic facet syndrome & cervical and thoracic radiculopathy from car accident trauma.
  • MikethepikeMMikethepike MIchiganPosts: 362

    Hi Cindy,

    I am doing it because I am concerned about going to higher in dosage, also to see if I can do without them.

    Also to see if the opiates her causing my muscle stiffness. I've been on them for four straight years

    My muscle stiffness is either caused by my spinal cord injury or the opiates. The muscle stiffness has been

    Progressing over the last two years. Thanks for your help Cindy take care and God bless


  • I was taken off of 75mg fentynal patches after 18 months. Cold turkey by my ex doctor. I don't recommend it. I had seizures and roaming ghost pain that was worse than the pain I took the drug for to begin with. Find a good doctor and get help to stop.

  • MikethepikeMMikethepike MIchiganPosts: 362

    Well I didn't make it down to 20 mg of Norco a day by Christmas that's what I wanted to do as I mentioned earlier.

    I got down to 30 mg a day for two days then the pain was unbearable, Went back up to 50 mg for two days

    Now i've been at 45 mg of Norco a day for a full week. I cut my oxycodone 20 mg in half to make it a 10 mg.

    Now I take A 10 mg oxycodone once a day. I wish I had the willpower to stay off the oxycodone. Take care and God bless

advertisement
Sign In or Register to comment.